Tornadoes · United States · Florida · 2005
F0 tornado, Miami Beach to Miami, Florida, September 10, 2005
From Miami Beach to Miami, this F0 tornado ran 3.0 miles across Miami-Dade County on September 10, 2005, touching down at 9:09 PM EDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 10, 2005
- Touchdown
- 9:09 PM EDT (01:09 UTC)
- Path length
- 3.0 miles (4.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Miami-Dade County
- Touchdown point
- 25.770, -80.200
- Lift-off point
- 25.770, -80.200
- Record number
- 408
What the Weather Service recorded
Tornado first sighted by several off-duty NWS meteorologists over South Beach moving west. Tornado moved over Biscayne Bay before reaching Fisher Island where it damaged roofs to condos.
Tornado was sighted by law enforcement moving onshore near Bayfront Park. Thirty minutes later, emergency management reported roof damage to a commercial building on 2700 block of NW 17th Avenue. Trees fell down on wires, and traffic lights were down at intersections of NW 11 Ave and 29th Street and NW 17th Ave and 28th Street.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
17 minutes of warning. NWS MFL issued a tornado warning for this county at 00:52 UTC, 17 minutes before the tornado touched down, in force until 01:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:52 UTC | 01:15 UTC | Tornado Warning | MFL |
| 01:13 UTC | 01:30 UTC | Tornado Warning | MFL |
| 01:24 UTC | 02:15 UTC | Severe Thunderstorm Warning | MFL |
| 01:41 UTC | 02:15 UTC | Tornado Warning | MFL |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 00:40 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Sep 10, 2:19 PM EDT, 6 hours 50 minutes earlier.
Area forecast discussion, Sep 10, 2:19 PM EDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 219 PM EDT SAT SEP 10 2005 .DISCUSSION... CURRENTLY, A TROUGH EXTENDS SW FROM OPHELIA ACROSS EXTREME S FLA AND THIS HAS GENERATED AN INCREASE IN INSTABILITY AND LOW LEVEL MOISTURE. THUS SCATTERED SHRA BEGINNING TO DEVELOP ALONG THE FAR SE CST. WILL NO DOUBT SEE SOME LIGHTNING WITH THIS ACTIVITY AS THE AFTERNOON WEARS ON. LOW LEVEL SFC FLOW HAS ALSO BECOME NE TO SE BEHIND AND AHEAD OF THIS BOUNDARY AIDING IN SOME COVERGENCE WITH THE STEERING FLOW STILL SW TO NE. WATER VAPOR SHOWS THIS FEATURE NICELY WITH DRIER AIR ALOFT PERSISTING BEHIND THE TROUGH AROUND LAKE OKEE. MAV GUIDANCE NUMBERS STILL LOOK BETTER THAN MET BUT WILL NUDGE THE POPS UP A PERCENTAGE OR TWO AS THE TROUGH BOUNDARY STAYS OVER THE SAME VICINITY THROUGH MONDAY. ETA OF COURSE STILL HAS NO IDEA WHAT TO DO WITH OPHELIA AND ACTUALLY DISSIPATES IT INTO AN OPEN TROUGH OVER THE SE U.S. SO ANOTHER REASON TO DISCOUNT ITS NUMBERS FOR POPS. THE GFS DOES SHOW AS OPHELIA STAGGERS TO THE NE AND THEN S AGAIN THE DRIER AIR COMES BACK TO ENVELOPE ALL OF THE PENINSULA BY TUESDAY. HOWEVER, I DONT SEE THE REASONING FOR THIS ERRATIC MOVEMENT AS OPHELIA SHOULD BE GETTING PICKED UP BY THE UPSTREAM SHORTWAVE BY THAT TIME. && .MARINE... SWELLS BEGINNING TO AFFECT THE PALM BEACH AND TO A LESSER EXTENT BROWARD WATERS BUT SEAS SHOULD REMAIN BELOW ADVISORY CRITERIA. THE GFS STILL BRINGS LARGER SWELLS IN SUNDAY NIGHT INTO MONDAY BUT THIS IS ALL DEPENDANT ON THE FACT THE GFS STRENGTHENS OPHELIA. SO WILL LEAVE CURRENT SWELL FORECAST ALONE FOR THE TIME BEING. AT ANY RATE, SWELLS SHOULD BEGIN TO SUBSIDE BY TUESDAY AS OPHELIA MOVES INLAND AND WEAKENS. && .FIRE WEATHER... NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 78 91 78 91 / 10 20 20 20 FORT LAUDERDALE 77 92 77 91 / 10 20 20 20 MIAMI 78 92 78 92 / 20 30 20 30 NAPLES 75 89 75 90 / 10 20 10 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && 30
Hazardous weather outlook, Sep 10, 6:46 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 646 PM EDT SAT SEP 10 2005 FLZ063-066>075-112300- GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN- WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD- BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN- MAINLAND MONROE- 646 PM EDT SAT SEP 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SWELLS ORIGINATING FROM OLPHELIA WILL CONTINUE TO REACH PORTIONS OF THE SOUTHEAST FLORIDA COAST OVER THE NEXT FEW DAYS. THEREFORE, RIP CURRENTS WILL CONTINUE TO BE POSSIBLE ESPECIALLY AT THE PALM BEACH COUNTY COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.
In the hours before
Local storm report, Sep 10, 9:04 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
904 PM EDT SAT SEP 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TORNADO MIAMI BEACH 25.81N 80.13W
09/10/2005 MIAMI-DADE FL NWS EMPLOYEE
&&
REPORTED BY MIC MIA
RADERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Miami, FL (KMFL), 00:00Z
1.2 hours before the tornado, 11 km from the path. September 11, 2005.
- Mixed-layer CAPE
- 1715 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 2451 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.8 K/km
Miami, FL (KMFL), 12:00Z
10.8 hours after it, 11 km from the path. September 11, 2005.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -50 J/kg
- Surface CAPE
- 454 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The radar
The Miami radar (KAMX), 28 km away, was scanning. The volume nearest the touchdown began at 01:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:57 UTC | TORNADO | Miami Beach | Miami-Dade, FL | OBSERVED BY SEVERAL OFF-DUTY NWS METEOROLOGISTS. |
| 00:57 UTC | TORNADO | Miami Beach | Miami-Dade, FL | |
| 01:00 UTC | TORNADO | Fisher Island | Miami-Dade, FL | ROOF DAMAGE TO SEVERAL CONDOS. REPORT RELAYED BY CBS4 TV METEOROLOGIST. TIME ESTIMATED BASED ON OTHER REPORTS. |
| 01:09 UTC | TORNADO | Downtown Miami | Miami-Dade, FL | LAW ENFORCEMENT REPORTED TORNADO MOVING ONSHORE AT THE BAYFRONT NEAR DOWNTOWN MIAMI. NO REPORTS OF DAMAGE HAVE BEEN RECEIVED FROM THIS AREA SO FAR. |
| 01:23 UTC | HAIL 0.75 | Pennsuco | Miami-Dade, FL | |
| 01:39 UTC | TORNADO | 3 Nw Downtown Miami | Miami-Dade, FL | COMMERCIAL BUILDING LOST ROOF ON 2700 BLOCK OF NW 17TH AVE. TREES DOWN ON WIRES. TRAFFIC LIGHTS DOWN AT INTERSECTIONS OF NW 11TH AVE/29TH ST AND NW 17TH AVE AND 28TH ST. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of September 10, 2005
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 10 | 8:59 PM EDT | F0 | Miami-Dade, FL | 2.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.